Doctors Lounge - Oncology AnswersBack to Oncology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/21/2017.
Forum Name: Anal Cancer
Question: Bleeding During Bowel Movements
|cp12065 - Thu Mar 02, 2006 12:20 pm|
I am 31 year old white non-Jewish male in decent health. Not terribly overweight (5'10", 190lbs) but fairly sedentary (office job). I don't have a poor diet, but could probably stand to eat more fiber. Pretty much middle of the road across the board. My mother's father (my grandfather) had colon cancer, but no one in my immediate family.
Anyway, for some time now, I periodically experience bleeding during bowel movements. Bleeding is usually not severe and only is noticeable as spotting on the toilet tissue. Whether there is any bleeding or not depends upon how "hard" or "large" my bowel movements are. If I have a "soft" bowel movement, there is almost never any bleeding. However, it I have a "hard" bowel movement, there is usually at least a little pain in the rectum and some degree of bleeding, evidenced by blood on the toilet paper (not mixed in the stool, as far as I can tell). The blood seems to be limited to the same area (or side) of the rectum where there is what feels like a small bulge. This bulge is not hard, but gets tender and irritated after certain bowel movements. Stools are almost always round, but I recently took a stool softener for the first time and my first bowel movement was more flattish than round (but no bleeding).
For some time I was only cleaning with Tucks pads and taking a gentle and cautious approach to bowel movements. This resulted in a fair degree of success and pretty much eliminated the bleeding. The Tucks pads also soothed the aforementioned bulge, eliminating irritation, swelling, or discomfort. Recently I switched back to regular toilet paper and have not been paying so much care during bowel movements and the bleeding is back.The feeling during these bowel movements is almost that of tearing. I would think that this is likely an anal fissure or hemmhroid, except for the slight bulge in the rectum.
WebMD is great, but you can scare yourself silly with the symptoms. I have an appt. with my physician in two weeks to have this checked. In the meantime, I can't help but keep reading every internet article about colon/rectal cancer. Am I worrying unduely (likely anal fissure/hemmrhoid) or are these more ominous symptoms? Thoughts and opinions are appreciated.
|Theresa Jones, RN - Mon Mar 06, 2006 8:09 am|
Anal fissures/tears in the rectum, hemorrhoids may cause symptoms of small amounts of bright red blood typically noticed on toilet paper, and may cause significant discomfort, (itching, burning, pain, etc.) When bowel movements are hard this aggravates and worsens symptoms. While you are waiting for your evaluation, increase your fiber intake, drink plenty of water, and avoid foods that make your stools harder in consistency. As always, any rectal bleeding should be evaluated by your physician to identify the causative factor.
Theresa Jones, RN
|cp12065 - Mon Mar 06, 2006 2:27 pm|
Thanks for your reply. I've been sticking to the tucks pads and preparation H ointment and haven't had an instance of bleeding, itching, or discomfort in several days. Of course, I am still going to my doctor next week, but I feel a little less anxious in the meantime!
|Narajari - Wed May 06, 2009 4:07 pm|
My wife recently gave birth to a baby boy, during her pregnancy period till after the child birth she was heavily coughing, we went for medical check up and found that she was infected with Tuber culosis, latter she was medicated with tablets. almost over with a month, now she finds bleeding coming our when ever she goes for a bowel movement. i am assuming that because of too much of medicines her body would have raised with the heat, and that would have lead for bleeding in the bowel movement. is my assumption is right / do i have to take any immediate steps on it. since she gave birth to a baby, mentally she is not prepared for such instance, for that reason i have not told her that she was infected with such disease, keeping that in mind suggest me the best solution.
Looking forward to your extensive help.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.